Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Charleston, SC

April 22, 2006Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 22, 2006, 6:58 PM EDT for Berkeley County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2006, 6:58 PM EDT (22:58 UTC)
Expired
Apr 22, 2006, 8:00 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 7:05 PM EDTHAIL 0.88Bonneau Beach, SCPENNY TO NICKEL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 222258
SVRCHS
SCC015-230000-
/O.NEW.KCHS.SV.W.0037.060422T2258Z-060423T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BONNEAU BEACH...OR ABOUT 7 MILES NORTH OF   
  MONCKS CORNER...MOVING EAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM 
  WAS LOCATED NEAR RUSSELVILLE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PINOPOLIS...
  BONNEAU BEACH...
  BONNEAU...
  SAINT STEPHEN...
  JAMESTOWN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3337 8016 3319 8012 3327 7958 3331 7973
      3337 7978 3341 7985 3344 7987 3348 7993

$$
2 follow-up statements
000 
WWUS52 KCHS 222338
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
737 PM EDT SAT APR 22 2006

SCC015-230000-
/O.CON.KCHS.SV.W.0037.000000T0000Z-060423T0000Z/
BERKELEY-
737 PM EDT SAT APR 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR BERKELEY COUNTY...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MACBETH...OR ABOUT 6 MILES NORTHEAST OF
MONCKS CORNER...MOVING NORTHEAST AT 25 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3321 8014 3308 8003 3327 7959 3332 7974
      3337 7978 3343 7987

$$
000 
WWUS52 KCHS 222357
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
757 PM EDT SAT APR 22 2006

SCC015-230007-
/O.EXP.KCHS.SV.W.0037.000000T0000Z-060423T0000Z/
BERKELEY-
757 PM EDT SAT APR 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
800 PM EDT...

AT 756 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3321 8014 3308 8003 3327 7959 3332 7974
      3337 7978 3343 7987

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:22 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 3:22 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT SAT APR 22 2006

...SLGT RISK FOR SVR TSTMS WL CONTINUE THROUGH EARLY EVNG...

.SHORT TERM /TODAY THROUGH SUNDAY/...SFC DEWPTS HAVEN FALLEN A BIT
MORE THAN XPCTD THIS AFTN IN RESPONSE TO SUBSIDENCE IN THE WAKE OF
THE INTENSE CONVECTIVE LINE THAT DVLPD OFF THE SC COAST EARLIER IN
THE DAY. DESPITE THIS DROP...MODIFIED 18Z SOUNDING FROM CHS AS WELL
AS VARIOUS MESOANALYSIS TOOLS CONTINUE TO INDICATE A MODERATELY
UNSTABLE ATMOS IN PLACE ACROSS THE RGN WITH SBCAPES OF 1500-2000
J/KG...LI/S OF -4 TO -6 C AND MID-LVL LAPSE RATES OF 6-6.5 C/KM.
CONVECTIVE CELLS E THE MACON AREA ARE SLOWLY ORGANIZING INTO LINEAR
SEGMENTS AND WL MOVE ACROSS THE FCST AREA THIS AFTN INTO THIS EVNG
AS THE UPR TROF AND ATTENDANT CDFNT OVR GA SHIFTS FARTHER TO THE
E/NE. THERMODYNAMIC AND KINEMATIC PROFILES REMAIN CONDUCIVE FOR SVR
WX SO WL MAINTAIN A MENTION OF LARGE HAIL AND DAMAGING WNDS IN THE
GRIDS AND ASSOC TXT PRODUCTS THROUGH ERLY EVNG. SPC CONTINUES TO
MONITOR THE RGN FOR A PSBL SVR TSTM WATCH BUT UNLESS THE ACTIVITY E
OF MACON BECOMES SUBSTANTIALLY MORE ORGANIZED...A WATCH POLYGON WL
LIKELY NOT BE ISSUED. PCPN CHANCES WL QUICKLY DIMINISH BY LTE EVNG
AS THE DEEPER MOISTURE PUSHES OFF THE COAST AND CONSIDERABLY DRIER
MID-LVL AIR ADVECTS IN FROM THE W/NW. WL CARRY CHANCE POPS THROUGH
04-05Z THEN DROP POPS CONSIDERABLY AFTER THAT...SHOWING ZERO POPS BY
SUNRISE SUN. LOWS TNGT WL RANGE FROM THE MID-UPR 50S WELL INLAND TO
THE UPR 50S/LWR 60S ALONG THE COAST.

IT WL BE MOSTLY SUNNY...WARMER AND SOMEWHAT DRIER ACROSS THE RGN ON
SUN. FCST SOUNDINGS SUGGEST A THIN CU FIELD COULD DVLP DURING THE
AFTN HRS WITH CONVECTIVE TEMPS IN THE LWR-MID 80S...HWVR LOW-LVL
MOISTURE WL BE SHALLOW. PREFER TO GO WITH MOSTLY SUNNY SKIES GOING
FOR NOW. HIGHS WL RANGE FROM THE UPR 80S INLAND TO THE MID 80S ALONG
THE COAST. NW WNDS IN THE MRNG SHOULD QUICKLY VEER SLY IN THE AFTN
WITH THE DVLPMNT OF THE AFTN SEA BREEZE.
&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...NO MAJOR CHANGES WERE
MADE DUE TO ON-GOING SVR WX MONITORING TDA. CDFNT IS FCST TO MOVE
ACROSS THE AREA ON WED BRINGING A CHANCE FOR SCATTERED SHOWERS AND
TSTMS. HIGH PRES WL BUILD IN THU AND AND REMAIN ACROSS THE RGN
THROUGH SAT.
&&

.MARINE...THE SMALL CRAFT ADVISORY HAS BEEN VERY MARGINAL TDA. SEAS
AT 41004 ARE HOLDING IN THE 6-7 FT RANGE AND THE CHARLESTON HARBOR
PILOT BOAT JUST REPORTED SEAS OF 4-5 FT ABOUT 12 NM OUT FROM SHORE.
SUSPECT 5-6 FT SEAS ARE OCCURRING SOMEWHERE IN THE 15-20 NM RANGE.
PER COORD WITH WFO ILM...WL MAINTAIN THE SCA FOR AMZ350 THROUGH
TNGT. OTRW NO MAJOR PROBLEMS THROUGH THE REMAINDER OF THE FCST
PERIOD.
&&

.AVIATION...CONVECTION FIRING ACROSS THE CSRA THIS AFTN COULD IMPACT
THE TERMINALS LTR THIS EVNG...PROBABLY IN THE 21-02Z TIME FRAME.
ONCE THESE STORMS MOVE THROUGH...EXCEPT VFR CONDITIONS TO PREVAIL
OVRNGT WITH A GRADUAL WIND SHIFT TO THE NW.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ350.
&&

ST
Hazardous weather outlook, Apr 22, 4:00 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT SAT APR 22 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
400 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A STRONG COLD FRONT MOVING IN FROM THE WEST
IN CONJUNCTION WITH A WARM AND MOIST AIRMASS IN PLACE...WILL ALLOW
NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE AREA. SOME
STORMS THAT DO DEVELOP MAINLY THIS AFTERNOON AND EVENING MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS. PLEASE REFER TO THE SPECIAL WEATHER
STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN CHARLESTON FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

PY

In the hours before

Local storm report, Apr 22, 6:21 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
621 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             3 SE EADYTOWN           33.38N 80.11W
04/22/2006  M1.00 INCH       BERKELEY           SC   STORM CHASER

&&

ST
Local storm report, Apr 22, 6:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
625 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 E EADYTOWN            33.41N 80.11W
04/22/2006  E0.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            PEA TO PENNY HAIL ON THE GROUND.

&&

ST
Local storm report, Apr 22, 6:28 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
628 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 ESE EADYTOWN          33.39N 80.08W
04/22/2006  M0.75 INCH       BERKELEY           SC   TRAINED SPOTTER

            PENNY HAIL COVERING THE GROUND JUST SOUTH OF ANGLES
            LANDING ON THE SHORES OF LAKE MOULTRIE.

&&

ST
Local storm report, Apr 22, 6:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
642 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             CROSS                   33.33N 80.15W
04/22/2006  M1.00 INCH       BERKELEY           SC   TRAINED SPOTTER

            NICKEL AND QUARTER SIZE HAIL.

&&

ST
Local storm report, Apr 22, 6:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
650 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SAINT STEPHEN           33.40N 79.92W
04/22/2006  E0.75 INCH       BERKELEY           SC   LAW ENFORCEMENT

&&

ST
Local storm report, Apr 22, 6:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 W SAINT STEPHEN       33.40N 79.96W
04/22/2006  M1.00 INCH       BERKELEY           SC   FIRE DEPT/RESCUE

&&

ST

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:56 PM EDTSevere Thunderstorm WarningCHSBerkeley64 min
Apr 22, 6:11 PM EDTTornado WarningCHSBerkeley34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.